Discussions that mention clonidine

High & Low Blood Pressure board


The medications that cause delayed gastric emptying are narcotic pain medications, progesterone containing meds, nicotine, lithium, tricyclic antidepressants, dopamine agonists, clonidine and calcium channel blockers. The narcotics and antidepressants are said to be the most common drugs causing delayed gastric emptying.

The above information might prove useful to someone on medication with stomach problems. Sometimes, a correlation between medication and stomach problems can be difficult to establish. Most people on medication would not think of looking for one.

I was checking drug interactions in my new book, a companion to the 2007 PDR -"Guide to drug interactions, side effects and indications". What a great book! I find one feature particularly useful. One can look up any symptom or a side effect. All the drugs known to cause this side effect are listed alphabetically, along with the percentage of frequency of occurence.

flowergirl
That'a really interesting about Clonidine. As you know I was on the drug for about two yrs.

I wanted to mention the danger regarding having a hiatal hernia. One has to be very careful not to over fill the stomach & then try to bend over. If you have to pick up something, bend the knees & keep the back straight.

When I first got the hernia, I ended up having SEVERE abdominal pain from twisting etc. I probably should have gone to the hospital.
And it lasted several hours.

Thank you for the info. Sounds like a good book to buy.

Having one of those long handled dustpans is a great help to pick up anything that will fit in the pan. I try to do anything physical before I eat & take my meds. Fam
SunLover,

thank you for your post. I am a curious person by nature. Unfortunately for me, there is a seemingly endless choice of topics I need to learn more about. :(

I am sorry to hear about your problems with medication. I take Norvasc (Felodipine before that). Enough said. I don't blame you for switching to another medication. Why Clonidine in addition to a beta blocker? Alpha blockers fell out of favor a long time ago and are not used often anymore. They are suitable for a difficult to control blood pressure and for other indications in addition to the hypertension. There is a drug that combines the alpha blocker with a beta blocker, Labetalol. It is used for treating people with severe hypertension. I am glad your doctor gave you a cardioselective beta blocker with the Clonidine. Try asking him about Labetalol. It is said to prevent or reduce rebound hypertension when people try to discontinue the drug(s). I had a tough time stopping Labetalol last year. On the plus side, there was no rebound hypertension. Clonidine could prove just as difficult to stop. If you ever decide to discontinue Clonidine and/or metoprolol, find out how to do it properly. It could be potentially very dangerous. Do not rely on your doctor helping you much, though I hope he will. Mine didn't. Caution must be exercised when discontinuing these types of medications. I think it is ironic that withdrawal from Clonidine itself has to be orchestrated so carefully, since it is also sometimes used to treat the withdrawal symptoms of alcohol, nicotine and some drugs.

Your heart palpitations and bradycardia are not surprising, given the combination of an alpha and a beta blocker. Combining certain drugs with alpha blockers (CCBs, beta blockers and digitalis) often results in additive effects. These in turn cause us problems - palpitations, bradycardia, tachycardia, AV blocks, ECG abnormalities, CHF, and other cardiac irregularities. Like you, I have been getting palpitations AFTER I lie down in bed. For me, they are something new. Lying on either side makes them worse. They make it impossible to lie still, never mind fall asleep. I find that sitting up (basically, changing one's position from supine to an upright one-sitting or standing) helps. Please make sure to inform your doctor about these side effects. He might want to cut back on the beta blocker - you don't want the heart rate dropping too much!

I think you should also have your stomach/abdomen checked. Any sudden weight gain, when accompanied by other symptoms, such as bloating, gas and abdominal distention should be investigated. You need certain screening tests run to rule out as many conditions as possible. I personally find the abdominal distention quite worrisome. I wish I could be certain that my hernia is the only cause. I can tell that my doctor is not completely sure himself (I asked). I've just had another test done because of an upcoming surgery but have to wait for the results. Generally, continuous distention is caused by either fluid, tumors, enlarged organs, or fat. Intermittent distention is caused by excessive intestinal gas or various physical or functional obstructions in the intestines.

Many of our medications interrupt the normal process of digestion. Some kill the good bacteria that we need for proper function of the digestive system, others inhibit digestive enzymes or reduce stomach acid. Some medications contain sugars that our system cannot digest. That is why we end up with so many gastrointestinal side effects. Your weight gain is NOT from the gas. Gas does not weigh anything. It is from your medication (providing you haven't changed your diet or exercise habits recently). Our hormones can also cause weight gain to some degree.
Insomnia is a well known side effect of both the beta blockers and Clonidine.

I hope that your blood pressure is well controlled. Please get yourself checked out and try to find the cause of your abdominal swelling. It takes a while. Don't let your doctor simply pass it off as fat, especially if there are other symptoms. There is always a slight chance it could be that though, due to our medication-altered metabolism. :)

flowergirl
Hi Sun,

I agree with FG re: Clonidine. I was on it for 2 yrs. It took me 2 months & two tries to get off of it. One day I was driving to my Dr's appointment & couldn't find her office even though I had been there at least 20 time & I live in a very small town so it is easy to find. The office nurse chewed me out for being late but I didn't want to tell her why because she might think I was getting dementia.

Clonidine definately affects the brain especially in the first two hrs of taking it. My husband used to get so mad because I couldn't do anything requiring brain function for the first two hrs after taking it. He was about ready to flush my pills down the toilet.

You can look up my other posts about Clonidine for the other symptoms I had if you need other ammunition to talk to the Dr. Be prepared for some opposition to going off Clonidine at least that's what I had with my DR. She wanted to increase my dose-another bad fact with Clonidine as it stops working & must for increased every now & then.

I've been taking Labetalol for 5 1/2 yrs. I've read that it does have the possibility of causing "rebound hypertension" if you stop it or decrease the dose. It happened to me when I just decreased my dose by 100mg. The big red flag with Labetalol is that it can damage the liver severely. So you have to get your lab work done on time & I would avoid alcohol.

Good luck. Fam